The Prescribing Cascade

Printer-friendly versionPrinter-friendly version

Any new symptom in an older adult should be considered a drug side effect until proven otherwise. Unfortunately, medicines are often overlooked by clinicians as a likely cause of new symptoms in older adults. A common mistake is to treat the symptom by adding a new drug. Sometimes, this new drug also causes another side effect, which can then trigger adding yet another new drug. This sequence of events is known as the "prescribing cascade." Examples are described below.

Increased incidence of levodopa therapy following metoclopramide use

In one of the early articles about the prescribing cascade, Avorn and colleagues used the New Jersey Medicaid database to determine whether there was an increase in use of anti-parkinsonian therapy in older persons (65 years and over) taking metoclopramide hydrochloride. Metoclopramide causes side-effects that mimic Parkinson’s disease. They found that metoclopramide users were three times more likely to begin use of a levodopa-containing medication compared with nonusers.

Link to abstract.

Avorn A, Gurwitz JH, Bohn RL, et al. JAMA. 1995;274(22):1780-1782.

Users of nonsteroidal anti-inflammatory drugs (NSAIDs) are more likely to be started on medications for high blood pressure

NSAID medications can cause sodium and water retention, which increases blood pressure. In this study, users of NSAIDs were 66% more likely to be started on medicine for hypertension, and higher doses were more likely to trigger blood pressure medicines than low doses.

Link to abstract.

Gurwitz JH, Avorn J, Bohn AL, et al. JAMA 1994;272:781-786.

Increased use of "overactive bladder" drugs in patients taking cholinesterase inhibitors for Alzheimer’s disease

In this study, older adults receiving a cholinesterase inhibitor (e.g. donepezil) for Alzheimer’s disease were over 50% more likely to be receiving a bladder anticholinergic drug (e.g. oxybutynin, tolterodine) than older adults not taking these drugs. Cholinesterase inhibitors can cause urinary incontinence as a side effect, but this symptom is often not recognized by the prescriber and the symptom is treated with another drug.

Link to abstract.

Gill SS, Mamdani M, Naglie G, et al. Arch Intern Med 2005;165:808-13.

====================================
Return to the Geriatric Pharmacotherapy Practice Resource Center homepage
====================================

User login

MEMBER LOGIN

To prevent automated spam submissions leave this field empty.
Become a Member Today ASCP